WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
Communication between Providers
- Sbar 1
- Communication between Providers 13
- Culture of Safety 1
- Education and Training 3
- Error Reporting and Analysis 2
- Human Factors Engineering 6
- Legal and Policy Approaches 1
- Logistical Approaches 1
- Quality Improvement Strategies 3
- Specialization of Care 1
- Teamwork 1
- Clinical Information Systems 13
- Alert fatigue 1
- Device-related Complications 1
- Diagnostic Errors 3
- Discontinuities, Gaps, and Hand-Off Problems 12
- Identification Errors 2
- Interruptions and distractions 2
- Medication Safety 7
- Nonsurgical Procedural Complications 1
- Psychological and Social Complications 1
- Surgical Complications 1
- Internal Medicine
- Nursing 1
- Pharmacy 1
- Spotlight Case
C. Craig Blackmore, MD, MPH; March 2019
A woman with multiple myeloma required placement of a central venous catheter for apheresis. The outpatient oncologist intended to order a nontunneled catheter via computerized provider order entry but accidentally ordered a tunneled catheter. The interventional radiologist thought the order was unusual but didn't contact the oncologist. A tunneled catheter was placed without complications. When the patient presented for apheresis, providers recognized the wrong catheter had been placed, and the patient underwent an additional procedure.
- Spotlight Case
Stephanie Mueller, MD, MPH; February 2019
To transfer a man with possible sepsis to a hospital with subspecialty and critical care, a physician was unaware of a formal protocol and called a colleague at the academic medical center. The colleague secured a bed, and the patient was sent over. However, neither clinical data nor the details of the patient's current condition were transmitted to the hospital's transfer center, and the receiving physician booked a general ward bed rather than an ICU bed. When the patient arrived, his mentation was altered and breathing was rapid. The nurse called the rapid response team, but the patient went into cardiac arrest.
Jennifer Faig, MD, and Jessica A. Zerillo, MD, MPH; June 2018
Admitted to the oncology service for chemotherapy treatment, a woman with leukemia was noted to be neutropenic on hospital day 6. She had some abdominal discomfort and had not had a bowel movement for 2 days. The overnight physician ordered a suppository without realizing that the patient was neutropenic and immunosuppressed. Unaware that suppositories are contraindicated in neutropenic patients, the nurse administered the suppository. The patient developed a fever soon after receiving the suppository and required transfer to the intensive care unit for hypotension and management of septic shock.
Robert E. O'Connor, MD, MPH; March 2018
Emergency medical service (EMS) providers obtained an electrocardiogram (ECG) in a woman who had developed severe chest pressure at home. The ECG revealed an ST-elevation myocardial infarction (STEMI). Unfortunately, the ECG failed to transmit to the emergency department (ED) while EMS was en route, so a "Code STEMI" was not activated. Unaware of the original ECG results, ED clinicians obtained a repeat ECG that did not demonstrate the earlier ST segment elevations, and the patient was admitted to the telemetry unit for monitoring overnight. The next morning, lab results revealed an elevated troponin level and another ECG demonstrated she had a large heart attack the previous day. Although the patient was rushed to the cardiac catheterization laboratory, the delay in treatment led to significant loss of cardiac function.
Mary G. Amato, PharmD, MPH, and Gordon D. Schiff, MD; January 2018
Admitted for intravenous diuretic therapy and control of his atrial fibrillation, an older man was mistakenly given metoprolol tartrate instead of his home dose of extended-release metoprolol succinate. That night, he developed atrioventricular block, experienced a pulseless electrical activity cardiac arrest, and died. Review of the case identified problems in the human factors design in the computerized order entry system that contributed to the prescribing error.
John D. McGreevey III, MD; November 2016
A transition from paper orders to CPOE left out an important safety reminder, resulting in mismanagement of an elderly patient's low potassium and magnesium levels. This led to a fatal arrhythmia. The paper-based electrolyte order set had provided a reminder that magnesium replacement should accompany potassium replacement; however, in the computerized system, a separate order set was necessary for each electrolyte.
- Spotlight Case
Robert L. Wears, MD, PhD; October 2016
While attempting to order a CT scan with only oral contrast for a patient with poor kidney function, an intern ordering a CT for the first time selected "with contrast" from the list, not realizing that meant both oral and intravenous contrast. The patient developed contrast nephropathy.
Mitchell Levy, MD; October 2016
Administered antibiotics in the emergency department and rushed to the operating room for emergent cesarean delivery, a pregnant woman was found to have an infection of the amniotic sac. After delivery, she was transferred to the hospital floor without a continuation order for antibiotics. Within 24 hours, the inpatient team realized she had developed septic shock.
Tosha Wetterneck, MD, MS; December 2015
Hospitalized with nonketotic hyperglycemia, a man was placed on IV insulin and his blood sugars improved. That evening, the patient was transferred to the ICU with chest pain and his IV insulin order was changed to sliding scale subcutaneous insulin. However, over the next several hours, the patient again developed hyperglycemia.
The Risks of Absent Interoperability: Medication-Induced Hemolysis in a Patient With a Known Allergy
- Spotlight Case
Jacob Reider, MD; October 2015
After leaving Hospital X against medical advice, a man with paraplegia presented to the emergency department of Hospital Y with pain and fever. The patient was diagnosed with sepsis and admitted to Hospital Y for management. In the night, the nurse found the patient unresponsive and called a code blue. The patient was resuscitated and transferred to the ICU, where physicians determined that the arrest was due to acute rupturing of his red blood cells (hemolysis), presumably caused by a reaction to the antibiotic. Later that day, the patient's records arrived from three hospitals where he had been treated recently. One record noted that he had previously experienced a life-threatening allergic reaction to the antibiotic, which was new information for the providers at Hospital Y.
Robin R. Hemphill, MD, MPH; September 2013
Admitted to the hospital after hours, a patient with a history of type A aortic dissection had his CT scan read as "no acute changes." However, the CT scan had been compared to a text report of a previous scan, rather than the images. The patient died several hours later, and autopsy revealed the dissection had progressed and ruptured.
Ben-Tzion Karsh, PhD; March 2011
A patient requiring orthopedic follow-up after an emergency department visit missed his appointment, and a secretary canceled the referral in the electronic medical record to minimize black marks on the hospital’s 30-day referral quality scorecard. Because the primary physician did not receive notice of the cancellation, follow-up was delayed.
Dorothy Dougherty, RN; November 2010
A hospitalized 2-month-old infant is fed breast milk from another infant's mother after the wrong bottle is pulled from the ward's refrigerator.
Robert J. Weber, PharmD, MS; February 2010
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD; April 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Ross Koppel, PhD; April 2009
A patient hospitalized with Pneumocystis jiroveci pneumonia and advanced AIDS is given another patient's malignant biopsy results, leading his primary physician to mistakenly recommend hospice care.
- Spotlight Case
Ted Eytan, MD, MS, MPH; October 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
Mary K. Goldstein, MD, MS ; February 2006
Failure to enter documentation of a DNR order causes a severely ill elderly man to be resuscitated against his wishes. Shortly thereafter, the patient's wife confirms his wishes, and within minutes, the patient dies.
Arpana Vidyarthi, MD; March 2004
Due to a series of incomplete signouts, information about a patient's post-operative leg pain and chest discomfort is not conveyed to the primary team. A PE is discovered post-mortem.